Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Austin/San Antonio, TX

April 18, 2015Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2015, 6:30 PM CDT for Gillespie County, Llano County, Texas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 6:30 PM CDT (23:30 UTC)
Expired
Apr 18, 2015, 7:00 PM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Gillespie County, TX, Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 132 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:04 PM CDTHAIL 0.253 Nne Oxford, TX
Apr 18, 7:05 PM CDTHAIL 0.53 W Llano, TX
Apr 18, 7:10 PM CDTHAIL 0.251 Se Llano, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:13 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS54 KEWX 182330
SVREWX
TXC171-299-190000-
/O.NEW.KEWX.SV.W.0031.150418T2330Z-150419T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LLANO COUNTY IN SOUTH CENTRAL TEXAS...
  NORTH CENTRAL GILLESPIE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 630 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED NEAR 
  CASTELL...OR 15 MILES WEST OF LLANO...MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LLANO...FIELD CREEK...VALLEY SPRING...PRAIRIE MOUNTAIN...STOLZ...
  CHERRY SPRING...OXFORD...CASTELL...LONE GROVE...BABY HEAD AND
  ENCHANTED ROCK STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3071 9856 3047 9884 3047 9901 3050 9901
      3050 9896 3091 9896 3092 9895 3092 9854
TIME...MOT...LOC 2330Z 234DEG 12KT 3074 9893 

HAIL...1.00IN
WIND...<50MPH
 
$$

AAT
1 follow-up statement
720 
WWUS54 KEWX 182349
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT SAT APR 18 2015

TXC171-299-190000-
/O.CON.KEWX.SV.W.0031.000000T0000Z-150419T0000Z/
LLANO TX-GILLESPIE TX-
649 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN LLANO AND NORTH CENTRAL GILLESPIE COUNTIES...

AT 648 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRAIRIE
MOUNTAIN...OR 15 MILES SOUTHWEST OF LLANO...MOVING SOUTHEAST AT 25
MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LLANO...VALLEY SPRING...PRAIRIE MOUNTAIN...STOLZ...CHERRY SPRING...
OXFORD...LONE GROVE...BABY HEAD AND ENCHANTED ROCK STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3071 9856 3047 9884 3047 9901 3050 9901
      3050 9896 3076 9895 3090 9884 3092 9854
TIME...MOT...LOC 2348Z 318DEG 20KT 3060 9887 

HAIL...1.50IN
WIND...70MPH
 
$$

EMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:02 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 18, 5:02 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT SAT APR 18 2015

.UPDATE...
FORECAST PRODUCTS HAVE BEEN UPDATED TO REFLECT THE EASTWARD
EXTENSION OF WW# 72. NO OTHER CHANGES HAVE BEEN MADE TO THE
FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT APR 18 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A LOW OVER COLORADO WITH
SOUTHWESTERLY FLOW ACROSS TEXAS. AT THE SURFACE A DRYLINE WAS
STRETCHED FROM AROUND CHILDRESS TO SAN ANGELO TO THE BIG BEND. THE
PRESSURE FIELD ACROSS OUR CWA IS ILL DEFINED AND WINDS WERE
GENERALLY LIGHT AND VARIABLE. DEW POINT TEMPERATURES REMAIN HIGH
IN THE MID TO UPPER 60S. DRT SOUNDING THIS MORNING SHOWED A WEAK
CAP AT ABOUT 850MB. EXPECTING STORMS TO FORM ALONG THE DRYLINE AND
CONTINUE INTO THE FIRST PERIOD. MODELS FORECAST CAPE 1000-2000
J/KG WITH HIGHEST VALUES ALONG AND SOUTHEAST OF I-35 WITH VERTICAL
WIND SHEAR OF 30-40 KTS. SPC HAS US IN AN ENHANCED RISK FOR SEVERE
THUNDERSTORMS. LOOKS LIKE THE BEST SCENARIO FOR THIS EVENING WILL
BE A LINE OF STORMS MOVING THROUGH THE HILL COUNTRY TOWARD THE
SOUTHEAST AND ACROSS I-35 TOWARD I-10. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WIND. THERE WILL ALSO BE A LOWER THREAT
FOR TORNADOES. STORMS SHOULD WEAKEN AFTER MIDNIGHT AND THEN MOVE
AWAY FROM OUR AREA. SUNDAY A WEAK COLD FRONT WILL MOVE THROUGH AND
TURN THE WINDS TO THE NORTH. THIS WILL BRING DRIER AIR AND END
RAIN CHANCES. THIS ALSO ALLOW TEMPERATURES TO CLIMB AND SUNDAY
WILL BE A VERY WARM DAY. THEN CLEAR SKIES WILL ALLOW FOR GOOD
RADIATIONAL COOLING SUNDAY NIGHT.

LONG TERM (MONDAY THROUGH SATURDAY)...
GRADUAL RIDGING WILL BUILD OVER THE SOUTHERN PLAINS INTO THE
MIDDLE OF THE NEW WEEK. THEN A TROUGH WILL DIG DOWN THROUGH THE
WEST AND THE RIDGE WILL BECOME MORE PRONOUNCED BY THURSDAY. THE
TROUGH WILL BEGIN TO PROGRESS EASTWARD FRIDAY AND MOVE TO THE
CENTRAL PLAINS BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  88  56  74  55 /  40  -   -    0  20
AUSTIN BERGSTROM INTL AIRPORT  60  87  55  73  53 /  40  -   -    0  20
NEW BRAUNFELS MUNI AIRPORT     61  87  56  74  54 /  30   0  10  -   20
BURNET MUNI AIRPORT            59  86  52  73  53 /  40   0   0   0  20
DEL RIO INTL AIRPORT           60  89  58  77  60 /  20   0  -   10  20
GEORGETOWN MUNI AIRPORT        60  86  53  73  52 /  40  -   -    0  20
HONDO MUNI AIRPORT             61  88  57  75  55 /  20   0  -   -   30
SAN MARCOS MUNI AIRPORT        61  86  56  74  54 /  40   0  10  -   20
LA GRANGE - FAYETTE REGIONAL   62  86  57  74  57 /  40  10  10  -   20
SAN ANTONIO INTL AIRPORT       63  88  58  74  57 /  30   0  -   -   30
STINSON MUNI AIRPORT           62  88  59  74  57 /  20   0  10  -   30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 18, 2:34 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT SAT APR 18 2015

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
234 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS CHANCE OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO
EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY CAUSE
ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EVENING.

In the hours before

Local storm report, Apr 18, 5:15 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 E WELFARE             29.91N  98.76W
04/18/2015  M1.00 INCH       KENDALL            TX   TRAINED SPOTTER

            QUARTER SIZED HAIL COVERING THE GROUND

&&

EVENT NUMBER EWX1500184

CVP
Local storm report, Apr 18, 5:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 E WELFARE             29.91N  98.75W
04/18/2015  M1.50 INCH       KENDALL            TX   TRAINED SPOTTER

            SPOTTER THAT REPORTED QUARTER HAIL COVERING GROUND
            FOUND SOME PING PONG BALL SIZED HAILSTONES

&&

EVENT NUMBER EWX1500185

CVP
Local storm report, Apr 18, 6:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LUCKENBACH              30.18N  98.75W
04/18/2015  M0.88 INCH       GILLESPIE          TX   PUBLIC

&&

EVENT NUMBER EWX1500186

CVP
Local storm report, Apr 18, 6:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             FREDERICKSBURG          30.27N  98.87W
04/18/2015  M0.70 INCH       GILLESPIE          TX   PUBLIC

&&

EVENT NUMBER EWX1500187

CVP
Local storm report, Apr 18, 6:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             1 E WILLOW CITY         30.40N  98.68W
04/18/2015  M1.00 INCH       GILLESPIE          TX   TRAINED SPOTTER

            QUARTER SIZED HAIL BEGINNING TO COVER THE GROUND

&&

EVENT NUMBER EWX1500188

CVP
Special weather statement, Apr 18, 6:29 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT SAT APR 18 2015

TXZ186-189-190015-
KENDALL TX-KERR TX-
629 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENDALL AND EASTERN
KERR COUNTIES UNTIL 715 PM CDT...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NELSON CITY...OR 7 MILES NORTHWEST OF BOERNE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOERNE...WALNUT GROVE...WELFARE...NELSON CITY...WARING...
SISTERDALE...CROWN AND INTERSTATE 10.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2983 9863 2979 9890 2982 9897 2990 9897
      3001 9870
TIME...MOT...LOC 2327Z 256DEG 30KT 2988 9881

EMP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:00 PM CDTRiver Flood WarningEWXKerr20 hr
Apr 17, 7:13 PM CDTSpecial Weather StatementEWXDeWitt47 min
Apr 17, 8:02 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Apr 17, 8:34 PM CDTSpecial Weather StatementEWXLavaca26 min
Apr 17, 8:38 PM CDTSpecial Weather StatementEWXDeWitt37 min
Apr 17, 10:29 PM CDTSpecial Weather StatementEWXDimmit46 min
Apr 18, 6:06 AM CDTSpecial Weather StatementEWXVal Verde39 min
Apr 18, 9:18 AM CDTSpecial Weather StatementEWXMaverick42 min
Apr 18, 10:50 AM CDTSpecial Weather StatementEWXDimmit25 min
Apr 18, 10:53 AM CDTSpecial Weather StatementEWXDimmit52 min
Apr 18, 4:14 PM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr33 min
Apr 18, 4:15 PM CDTSpecial Weather StatementEWXVal Verde30 min
Apr 18, 4:40 PM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr2 hr
Apr 18, 4:50 PM CDTSpecial Weather StatementEWXKendall40 min
Apr 18, 4:58 PM CDTSevere Thunderstorm WarningEWXKendall47 min
Apr 18, 5:21 PM CDTAreal Flood AdvisoryEWXKendall114 min
Apr 18, 5:37 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr38 min
Apr 18, 6:10 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano50 min
Apr 18, 6:29 PM CDTSpecial Weather StatementEWXKendall46 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.